Dec. 17 -- TUESDAY, Dec. 16 (HealthDay News) -- The U.S. Food and Drug Administration announced Tuesday that it was adding a label warning on heightened suicide risk for users of antiepileptic drugs.
The move, which follows the advice last summer of an FDA advisory panel, stops short of slapping the strongest "black box" warning on this class of drugs, which includes widely used medications such as clonazepam (Klonopin), phenytoin (Dilantin) and topiramate (Topamax).
"Patients being treated with antiepileptic drugs for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, or any unusual changes in mood or behavior," Dr. Russell Katz, director of the division of neurology products in the FDA's Center for Drug Evaluation and Research, said in an agency news release.
But, he added, "patients who are currently taking an antiepileptic medicine should not make any treatment changes without talking to their health care professional."
The warning includes a heightened risk to users of "suicidal thoughts and behaviors (suicidality)," the agency announcement said.
The FDA is also requiring that manufacturers draw up Medication Guides handouts that outline the risks and can be given to patients and their families when the medications in question are prescribed.
Tuesday's move follows recommendations in July from a 20-member advisory panel that voted unanimously, with one abstention, to back the scientific findings on 11 antiepileptic drugs studied by the agency.
In late January of 2008, the FDA announced it was considering a black box warning after an agency review of 199 studies comparing the drugs, which are used by millions, to placebos. That review found that patients taking the drugs had about twice the risk of suicidal behavior compared with patients taking a placebo.
The absolute risk amounted to about 1 added case of suicidal thoughts or behaviors for every 500 patients taking the antiepileptic drugs versus placebo. The mechanism linking antiepileptic drugs with potetial suicide risk remains unknown, the FDA said.
"We have concluded this was a real signal, and the signal applied to all drugs we studied," Dr. Russell Katz, director of the division of neurology products at the FDA's Center for Drug Evaluation and Research, told reporters in July.
"We propose that labels for all these antiepileptic drugs be changed to include a box warning, and patients should be given a medication guide describing these events with each prescription refill," he said.
The advisory panel appeared to agree with him -- up to a point. It voted in favor of sending a medication guide to doctors detailing the suicide risks, but not the boxed warning. A majority of panel members voted against adding the black box warning, saying the studies didn't show a high enough risk for suicidal behavior.
"The general view of the committee was concern that patients or physicians would not prescribe these drugs in certain circumstances where they should," Katz said.
One specialist said Tuesday that he remained skeptical of any strong link between antiepileptics and suicide.
Dr. Gholam Motamedi, director of clinical neurophysiology fellowship and epilepsy at Georgetown University Hospital in Washington, D.C., said it was "surprising to attribute suicide to the antiepileptic drugs per se, because a good number of these drugs are used in psychiatry for their positive effects on mood and depression. Nevertheless, this emphasizes the importance of screening for signs and symptoms of depression and suicidal tendencies in the epilepsy clinics."
He also pointed to studies that have shown that people with epilepsy tend to have a higher incidence of depression, which is tied to suicide.
"Therefore, this increased rate of suicide may tell us patients with epilepsy may have higher rate of suicide, but it doesn't mean it's 'caused' by the anti-seizure drugs," Motamedi said.
"The better warning would be, in my opinion, to be sensitive to depression of other psychiatric symptoms in epilepsy patients and refer them to psychiatrists," he added.
In addition to clonazepam, phenytoin and topiramate, the drugs covered by the new FDA-mandated labeling are: carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR); clorazepate (Tranxene); divalproex sodium (Depakote, Depakote ER, Depakene); ethosuximide (Zarontin); ethotoin (Peganone); felbamate (Felbatol); gabapentin (Neurontin); lamotrigine (Lamictal); lacosamide (Vimpat); levetiracetam (Keppra); mephenytoin (Mesantoin); methosuximide (Celontin); oxcarbazepine (Trileptal); pregabalin (Lyrica); primidone (Mysoline); tiagabine (Gabitril); trimethadione (Tridione), and zonisamide (Zonegran). Some of these drugs are also available as generics.
According to the FDA, antiepileptic drugs are used to treat epilepsy, bipolar disorder, migraine headaches and other conditions.
For more on epilepsy, visit the Epilepsy Foundation.
SOURCES: Dec. 16, 2008, news release, U.S. Food and Drug Administration; Gholam Motamedi, M.D., associate professor of neurology and director, clinical neurophysiology fellowship and epilepsy, Georgetown University Hospital, Washington, D.C; July 10, 2008, teleconference with Russell Katz, M.D., director, division of neurology products, Center for Drug Evaluation and Research, FDA, Rockville, Md.